Idaho, 2007

Flash Flood in Idaho, September 5, 2007

September 5, 2007 · NWS PIH · 1 event in 1 county or zone

Heavy rain caused mud slides on Warm Springs Road near Ketchum.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy rain caused mud slides on Warm Springs Road near Ketchum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 5, 8:17 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 5, 8:17 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
917 AM MDT WED SEP 5 2007

.UPDATE...VERY WET SYSTEM OVER EASTERN IDAHO TODAY. FLASH FLOOD
WATCHES/WARNINGS ALREADY IN PLACE. SAT IMAGERY PLACES CENTER OF
UPPER LOW OVER SOUTHWEST IDAHO. PLUME OF MOISTURE WELL DEVELOPED
AHEAD OF IT ACROSS EAST IDAHO WITH 88D SHOWING NUMEROUS SHOWERS
WITH A FEW THUNDERSTORMS ACROSS REGION. MADE A FEW QUICK UPDATES
TO INCREASE POPS/QPF ACROSS SOUTHERN EASTERN HIGHLANDS WHERE FOCUS
APPEARS TO BE BEST. TEMPS REMAIN QUITE COOL THIS MORNING AND WITH
CLOUD COVER AND PRECIP EXPECT LITTLE RECOVERY FOR TEMPS. TEXT
UPDATES AND GRID FINALIZATION FORTHCOMING. DMH

&&

.PREV DISCUSSION... /ISSUED 429 AM MDT WED SEP 5 2007/

SHORT TERM...WEDNESDAY THROUGH SATURDAY. ANOTHER ACTIVE WEATHER
DAY ON TAP FOR SE IDAHO TODAY AS VIGOROUS UPPER SHORTWAVE TROF...
CURRENTLY NEAR ID/OR BORDER...WILL TRACK EAST-NORTHEASTWARD ACROSS
CWA BUT AT SOMEWHAT SLOWER PACE THAN PREVIOUS MODEL RUNS
SUGGESTED. THAT WILL ALLOW THE TROF TO PULL IN ADDITIONAL
MONSOONAL MOISTURE AND GENERATE SEVERAL PERIODS OF SCATTERED
THUNDERSTORMS OVER MOST OF THE CWA FROM MID MORNING ONWARD.
RADAR IMAGERY AT 4AM SHOWS FIRST BATCH OF TODAYS CONVECTIVE
ACTIVITY MOVING INTO SOUTHERN PORTIONS OF CWA AND HEADING NE. CONCUR
WITH SPC ASSESSMENT THAT THE TROFS UPPER COLD POOL AND WIND SHEAR
ALOFT WILL HELP ENHANCE STORM DEVELOPMENT WITH STRONG TO SEVERE
STORMS POSSIBLE..PARTICULARLY IN THE AREAS ALONG AND EAST OF THE
I-15 CORRIDOR THIS AFTN/EVE. MAIN SEVERE THREAT WILL BE HAIL TO 1
INCH IN DIAMETER AND GUSTY OUTFLOW WINDS IN EXCESS OF 55 MPH.
OTHER STORMS WILL ALSO CARRY A THREAT OF LOCALLY HEAVY RAINFALL SO
FLASH FLOOD WATCH FOR CENTRAL MTNS AND ERN HIGHLANDS REMAINS IN
EFFECT THRU TONIGHT.

BOTH NAM AND GFS KEEP THE UPPER TROF TREKKING EASTWARD
TONIGHT...TAKING MOST OF PRECIP INTO MT/WY BY MIDDAY THURS
ALTHOUGH A FEW SHOWERS MAY PERSIST IN THE UPPER SNAKE HIGHLANDS
INTO THURS EVE. BY FRIDAY COOL AND DRY NORTHWEST FLOW PATTERN WILL
FILL IN BEHIND THE DEPARTING SHORTWAVE AND PERSIST THRU THE
WEEKEND. THIS CHANGE IN AIRMASS WILL HOLD TEMPS CLOSE TO SEASONAL
NORMS.

LONG TERM...SUNDAY THROUGH NEXT WEDNESDAY. NEXT SHORTWAVE TROF
MOVES SOUTH OUT OF SW CANADA ON MONDAY. GFS...EUROPEAN...AND
ENSEMBLE OUTLOOKS VARY SIGNIFICANTLY ON THE DEVELOPMENT AND PATH OF
THIS SYSTEM SO WILL NEED A FEW MORE MODEL RUNS GET A BETTER HANDLE
ON THE SITUATION. AS A COMPROMISE...HAVE KEPT ONLY SLIGHT CHANCE POPS ACROSS
CENTRAL MTNS AND NE HIGHLANDS FOR MON AND TUES WITH REST OF CWA
REMAINING DRY WITH TEMPS INCHING UPWARD A FEW DEG BY MIDWEEK.

WARANAUSKAS

FIRE WEATHER...AN UPPER LEVEL LOW CONTINUES TO PUSH EAST TODAY
THROUGH SOUTHERN IDAHO.  THIS IS A MOIST SYSTEM AND THE MAIN THREAT
WILL BE WETTING RAINS WHICH MAY BE ENOUGH TO PRODUCE FLASH FLOODING
AND DEBRIS FLOWS OVER RECENTLY BURNED AREAS.  ALL THUNDERSTORMS WILL
BE WET TODAY.  HUMIDITIES WILL BE QUITE ELEVATED TODAY WITH THE
EXPECTED RAINS.  DRIER NORTHWEST FLOW ALOFT SETS UP ON THURSDAY
BEHIND THE UPPER LOW AND RAIN SHOULD PUSH EAST OF IDAHO WEDNESDAY
NIGHT THROUGH THURSDAY MORNING.  EXPECT DRY WEATHER THROUGH THE
WEEKEND UNDER CONTINUED NORTHWEST FLOW ALOFT WITH LOWERING
HUMIDITIES ONCE AGAIN.
GK

AVIATION...EXPECT RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO
INCREASE LATE THIS MORNING AND AFTERNOON ACROSS ALL TWEB ROUTES AND
TAF SITES.  SHOULD BE MAINLY VFR...BUT AREAS UNDER HEAVIER RAIN
SHOWERS WILL LIKELY SEE MVFR CEILINGS AND VISIBILITIES.  DO NOT
EXPECT STRONG WINDS WITH THIS SYSTEM WITH THE SNAKE PLAIN TAF SITES
GENERALLY IN THE 10 KT RANGE THIS AFTERNOON.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR IDZ018-019-
023>025-031-032.

&&
Hazardous weather outlook, Sep 5, 3:44 AM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
444 AM MDT WED SEP 5 2007

IDZ017>025-031-032-061045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
444 AM MDT WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY ACROSS
MOST OF SOUTHEAST IDAHO AS AN UPPER LEVEL TROUGH MOVES OVERHEAD.
SOME AFTERNOON AND EVENING STORMS..ESPECIALLY EAST OF THE I-15
CORRIDOR...WILL BE LOCALLY STRONG TO SEVERE WITH HAIL NEAR 1 INCH
IN DIAMETER AND GUSTY WINDS OF 55 TO 60 MPH. THERE IS ALSO GOOD
POTENTIAL FOR LOCATIONS IN THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS TO SEE FLASH FLOOD CONDITIONS FROM EXCESSIVE RAINFALL.
AREAS THAT HAVE HAD RECENT WILDFIRE ACTIVITY WILL BE PARTICULARLY
VULNERABLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE UPPER
TROUGH WILL MOVE INTO WYOMING BY THURSDAY AFTERNOON...TAKING MOST
OF SHOWERS AND STORMS WITH IT. COOL AND DRY CONDITIONS WILL SETTLE
OVER THE REGION FROM FRIDAY TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Boise radar (KCBX), 149 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blaine

When
September 5, 10:00 AM MST to 10:20 AM MST
Where
Blaine County, 2 mi W of Ketchum
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
43.680, -114.410

Mud slides reported on Warm Springs road 2 miles west of Ketchum.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61264.